Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 59, NWS Duluth, MN

September 6, 2021

NWS Duluth, MN issued this small craft advisory at Sep 6, 2021, 3:03 PM CDT. It took effect at Sep 7, 2021, 9:00 AM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2021, 3:03 PM CDT (20:03 UTC)
In effect from
Sep 7, 2021, 9:00 AM CDT
Expired
Sep 8, 2021, 11:00 AM CDT
In force
26 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

291 
WHUS73 KDLH 062003
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
303 PM CDT Mon Sep 6 2021

LSZ121-140>148-150-070815-
/O.NEW.KDLH.SC.Y.0059.210907T1400Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
303 PM CDT Mon Sep 6 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TUESDAY TO 11 AM CDT
WEDNESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 35 kt and 
  waves 1 to 3 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 9 AM Tuesday to 11 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
6 follow-up statements
400 
WHUS73 KDLH 070246
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
946 PM CDT Mon Sep 6 2021

LSZ121-140>148-150-071500-
/O.CON.KDLH.SC.Y.0059.210907T1400Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
946 PM CDT Mon Sep 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TUESDAY TO
11 AM CDT WEDNESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and
  waves 2 to 4 ft expected with .

* WHERE...The nearshore waters of western Lake Superior. 

* WHEN...From 9 AM Tuesday to 11 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
303 
WHUS73 KDLH 070907
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
407 AM CDT Tue Sep 7 2021

LSZ150-072115-
/O.EXT.KDLH.SC.Y.0059.210907T1400Z-210907T1800Z/
/O.NEW.KDLH.GL.W.0006.210907T1800Z-210908T0200Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
407 AM CDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO
1 PM CDT THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

* WHAT...For the Gale Warning, west winds 20 to 25 kt with gusts 
  up to 35 kt and waves 4 to 7 ft expected. For the Small Craft 
  Advisory, west winds 15 to 20 kt with gusts up to 30 kt and 
  waves 2 to 4 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...For the Gale Warning, from 1 PM this afternoon to 9 PM 
  CDT this evening. For the Small Craft Advisory, from 9 AM this 
  morning to 1 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ121-140>148-072115-
/O.CON.KDLH.SC.Y.0059.210907T1400Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
407 AM CDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 11 AM CDT WEDNESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 1 to 3 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From 9 AM this morning to 11 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
871 
WHUS73 KDLH 072056
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
356 PM CDT Tue Sep 7 2021

LSZ150-080200-
/O.CON.KDLH.GL.W.0006.000000T0000Z-210908T0200Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
356 PM CDT Tue Sep 7 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts to 35 kt and waves
  3 to 5 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ121-140>148-080900-
/O.CON.KDLH.SC.Y.0059.000000T0000Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
356 PM CDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT
WEDNESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  waves 3 to 5 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 11 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
038 
WHUS73 KDLH 080218
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
918 PM CDT Tue Sep 7 2021

LSZ150-081430-
/O.EXP.KDLH.GL.W.0006.000000T0000Z-210908T0200Z/
/O.NEW.KDLH.SC.Y.0060.210908T0218Z-210908T2100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
918 PM CDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT WEDNESDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and
  waves 3 to 6 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-140>148-081430-
/O.CON.KDLH.SC.Y.0059.000000T0000Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
918 PM CDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT
WEDNESDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt. Waves
  along the South Shore of 3 to 5 feet.

* WHERE...Portions of the nearshore waters of western Lake
  Superior. 

* WHEN...Until 11 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
859 
WHUS73 KDLH 080859
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
359 AM CDT Wed Sep 8 2021

LSZ121-140>148-081600-
/O.CON.KDLH.SC.Y.0059.000000T0000Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
359 AM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 4 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-082100-
/O.CON.KDLH.SC.Y.0060.000000T0000Z-210908T2100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
359 AM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and
  waves 2 to 5 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
095 
WHUS73 KDLH 081612
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1112 AM CDT Wed Sep 8 2021

LSZ121-140>148-081715-
/O.EXP.KDLH.SC.Y.0059.000000T0000Z-210908T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1112 AM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have subsided.

$$

LSZ150-082100-
/O.CON.KDLH.SC.Y.0060.000000T0000Z-210908T2100Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
1112 AM CDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 15 kt with gusts to 25 kts and 
  waves 1 to 4 ft.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Britt

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Sep 6, 12:37 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 6, 12:37 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1237 PM CDT Mon Sep 6 2021

.DISCUSSION...(Today through Sunday)
Issued at 249 AM CDT Mon Sep 6 2021

Summary: Quiet and warm conditions for Labor Day before
another system moves through providing showers and thunderstorms
late Monday into Tuesday morning with the potential for some
strong to severe weather. Quiet weather and normal temperatures to
round out the week.

High pressure has moved in leading to cool overnight lows with
some locations reaching mid to upper 30s in northern Minnesota.
Strong return flow on the back side of a high pressure will allow
Temperatures to rebound to above normal highs in the low to upper
70s for.

As the high pressure moves eastward, an upper level trough and
surface low pressure will move in late Monday evening. Initially,
the precipitation appears to be elevated as a warm front sets up
over western MN leading to an isentropic lift/waa regime noted in
the 305-310K level. As the system moves eastward a cold front
will swing through in the early morning hours of Tuesday ~06Z
which will help with surface-based convection. An upper level jet
of around 90 knots simultaneously will deepen the surface low
pressure and help move the system eastward. In the warm sector
located over the Arrowhead southwestward into southern MN, will
have strong southerly flow bringing in dew points around 60
degrees with some models showing a moist tongue to the
International Border. MLCAPE at that same time period does vary
between models with NAM coming in the hottest of 1500 J/kg over
the southern portion of the CWA whereas the GFS is hardly worth
mentioning of 200 J/kg. Bulk Shear of 45/50 knots parallel to the
front will support discrete supercell development, but expect a
line to develop as a low level jet of 40 knots begins to nose into
the Arrowhead. Models over the last 24 hours have certainly
pointed to a better chance of severe weather in the CWA therefore
SPC has put in a marginal risk for northern portions of our CWA in
WI and MN. At this time is appears that hail and strong winds are
the main threat.

As the surface low transitions eastward, it is possible that the
region will see some wraparound convection with an EML provided by cold
air aloft as noted in model soundings. Should also mention that
the pressure gradient behind the low pressure system will lead to
strong northwesterly winds/gusts with some locations experiencing
30+ mph winds.

Weather will be fairly quiet the remainder of the week with
another chance of precipitation late Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1236 PM CDT Mon Sep 6 2021

VFR conditions across the region to start the forecast. Overnight,
showers and thunderstorms will move in from the northwest and spread
southeast into the morning hours. Ahead of these showers there will
be as strong low level jet inducing some low level wind shear across
DLH/HYR. As a cold front pivots through the region the low level jet
will move off to the east. Some storms could be strong to severe
with hail and damaging winds being the primary threats. Showery
activity will begin to diminish tomorrow morning. Additionally, in
the wake of the cold front a very windy day will be on tap. Expect
gusty winds out of the northwest with speeds in excess of 25 kts.

&&

.MARINE...
Issued at 249 AM CDT Mon Sep 6 2021

Quiet weather today with winds out of the northwest switching to
the southwest by mid-morning at around 5 to 10 knots. Winds will
switch again this evening to the southeast and increase to near 10
knots with gusts to near 15 knots. Winds will continue to increase
overnight Monday into Tuesday morning that will likely need a
Small Craft Advisory.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  57  70  54 /  10  80  50  10
INL  76  53  67  52 /  10  70  70  50
BRD  81  57  72  54 /   0  40   0   0
HYR  74  55  71  51 /   0  60  20   0
ASX  76  56  73  53 /   0  70  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...KSE
AVIATION...Britt
MARINE...KSE
Hazardous weather outlook, Sep 6, 4:36 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
436 AM CDT Mon Sep 6 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
436 AM CDT Mon Sep 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely tonight and early Tuesday morning over
northern Minnesota into northwest Wisconsin. A few storms may be
severe with damaging wind gusts and frequent cloud-to-ground
lightning the main threat. There is a small risk of hail up to 1
inch in diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue Tuesday and Wednesday and will
return Friday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed over northern Minnesota and a
small portions of far northern Wisconsin tonight through early
Tuesday morning.

LSZ121-140>148-150-071030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
436 AM CDT Mon Sep 6 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty southwest winds are possible tonight into early Tuesday
morning. A Small Craft Advisory may eventually be needed for
portions of the South Shore waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong and gusty winds will continue Tuesday through Wednesday
afternoon. Conditions will be hazardous to smaller vessels.
Occasional gale-force gusts to 35 knots are possible Tuesday
evening and Wednesday morning.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.